Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Albuquerque, NM

September 24, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 24, 2004, 11:10 PM MDT for Chaves County, New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 11:10 PM MDT (05:10 UTC)
Expired
Sep 25, 2004, 1:00 AM MDT
In force
110 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 250511
FFWABQ
NMC005-250700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1110 PM MDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 100 AM MDT

* AT 1105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY THUNDERSTORM RAINS EXTENDING FROM ROSWELL TO 30 MILES WEST 
  OF HAGERMAN. THE THUNDERSTORMS WERE MOVING SLOWLY EAST AT 10 TO 15 
  MPH. EXPECT STREET FLOODING THE IMMEDIATE ROSWELL AREA AND FLOODING 
  OF LOW WATER CROSSINGS...NORMALLY DRY WASHES...AND BAR DITCHES ALONG 
  HIGHWAY 285 FROM ROSWELL SOUTH TO NEAR THE INTERSECTION OF STATE ROAD 
  13 AS THESE SLOW MOVING THUNDERSTORMS PASS. RAINFALL RATES WILL EXCEED 
  ONE INCH IN LESS THAN AN HOUR. OF PARTICULAR CONCERN WILL BE THE RIO 
  FELIX...ZUBI DRAW...AND THIRTEEN MILE DRAW. 

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  OVER DEXTER AT 1220 AM MDT
  OVER HAGERMAN AT 1230 AM MDT

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3342 10460 3296 10509 3298 10389 3344 10382

$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 250614
FFSABQ
NMC005-250700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1214 AM MDT SAT SEP 25 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALL OF CHAVES
COUNTY IN NEW MEXICO UNTIL 100 AM MDT...

AT 1205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAINFALL CONTINUING OVER CENTRAL AND EASTERN CHAVES COUNTY.
MOVEMENT WAS TOWARD THE EAST AT 10 TO 15 MPH.

THE HEAVIEST RAINS HAVE FALLEN EAST OF THE PECOS RIVER VALLEY FROM 
NEAR ELKINS TO 30 MILES WEST OF HAGERMAN. RADAR ESTIMATES INDICATE
BETWEEN 3 AND 4 INCHES OF RAIN IN THIS REGION WITH UPWARDS OF 5 TO 7 
INCHES IN A SMALL AREA 20 MILES NORTHWEST OF ELKINS ALONG THE EAST 
SIDE OF THE PECOS RIVER. THIS IS A SIGNIFICANT FLASH FLOOD 
SITUATION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:05 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 24, 9:05 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 PM MDT FRI SEP 24 2004

.UPDATE...INCREASED POPS 1ST PERIOD ACROSS MUCH OF SE AND S CENTRAL
ZONES AND ALSO SLIGHTLY ACROSS THE NE. TRIMMED POPS SLIGHTLY ROUGHLY
NW OF A LINE FROM KRTN TO KABQ TO GLENWOOD. THESE MOSTLY REFLECTING
CURRENT AND EXPECTED OVERNIGHT RADAR TRENDS. WHAT FEW OTHER CHANGES
MADE WERE LESS SIGNIFICANT. 43

&&

PREV DISCUSSION...LATEST RADAR IMAGERY SHOWING STRONG CELLS ACROSS
PORTIONS OF THE EAST CENTRAL PLAINS. SPEED SHEAR ISNT THERE BUT
DIRECTIONAL SHEAR AND HIGH DEWPOINTS PRODUCING PSUEDO SUPER CELL
LIKE STRUCTURE. EXPECT THE STRONG STORMS TO LAST THROUGH THE MID
EVENING HOURS BEFORE THE ATMOSPHERE STABILIZES SOMEWHAT. ELSEWHERE
GETTING SOME LATE START DEVELOPMENT OVER THE SOUTHWEST MOUNTAINS AND
CENTRAL MOUNTAINS. AS THE ATMOSPHERE MOISTENS LOOK FOR THE ACTIVITY
TO SLOWLY SPREAD NORTHWARD ALTHOUGH STORM MOTION WILL REMAIN TO THE
EAST. RETURN FLOW WILL CONTINUE TO INTENSIFY ACROSS SOUTHEASTERN
AREAS THIS EVENING. LOW CLOUDS WILL OVERSPREAD THE REGION ONCE AGAIN
WITH EVEN A STRONGER MOISTURE PUSH. BETTER CHANCE FOR PATCHY FOG
DEVELOPMENT OVERNIGHT DUE TO HEAVY RAINER POTENTIAL. THUS WILL
INCLUDE THE MENTION IN THE FORECAST FOR SE AREAS.

BOTH GFS AND TO A LESSER EXTENT MESO ETA GIN UP A CONVECTIVE VORTICE
LATER TONIGHT IN THE VICINITY OF THE SOUTH CENTRAL MOUNTAINS.
INHERITED PACKAGE REFLECTED THIS AND DIDNT REALLY CHANGE THE
INTEGRITY OF THE POP FIELD FOR SATURDAY. STILL LIKE THE LIKELY POPS
FOR ALONG THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS. IF THE GFS
IS RIGHT...THE LOW CLOUDS WHICH WILL BE HARD TO BREAK WONT REALLY
IMPEDE CONVECTIVE DEVELOPMENT. HOWEVER I DONT KNOW IF I CAN BUY THE
SUPER VORT THE GFS SPINS UP THUS WONT GO GANGBUSTERS WITH THE POP
FIELD. SYNOPTICALLY SPEAKING THERMAL TROUGH PUSHES WESTWARD THUS THE
BETTER LI/S AND LAPSE RATES PUSH TOWARDS THE WEST. WITH AN INCREASE
IN LOW LEVEL MOISTURE EXPECT BETTER COVERAGE ACROSS THE WEST AND
NORTH SATURDAY VS TODAY. AS FAR AS SATURDAY NIGHT...TWEEKED THE
GRIDS TO REFLECT BETTER COVERAGE AND INTENSITY ACROSS SC AND SE
AREAS. INSTABILITY REMAINS INTO SUNDAY AND WITH RESIDENT MOISTURE
IN PLACE MOST OF THE FORECAST AREA...AIR MASS THUNDERSTORMS ARE
EXPECTED. KEPT THE HIGHER POP AREAS SOUTH AND EAST HOWEVER HAVE TO
WATCH THE GFS SOLUTION FOR NORTHERN AREAS WHERE SOME DEFORMATION
DEPICTED ACROSS THE MIDDLE LEVELS.

MONDAY AND TUESDAY LOOK TO BE SIMILAR DAYS WITH THE WEATHER
REMAINING UNSETTLED AS COMBO OF MOISTURE AND INSTABILITY AIDS IN AT
LEAST ISOLATED THUNDERSTORM DEVELOPMENT FAVORING THE MOUNTAINS.
JUST DONT SEE ANY SIGNIFICANT DRY AIR MASSES DRY OUT THE LOW TO MID
LEVELS.

UK/ECMWF AND GFS RATHER SIMILAR IN THEIR SOLUTIONS FOR WEDNESDAY
WITH THE INITIAL LOW PUSHING INTO SOUTHERN CALIFORNIA. THIS WILL
START THE SUCKING SOUND FROM THE SOUTH. TRANSLATION SPEED ALWAYS AN
ISSUE WITH THESE TYPES OF FEATURES...ESPECIALLY WHEN THE POLAR JET IS
EXPECTED TO BE LOCATED OVER CANADA. THUS I LIKE THE GFS SOLUTION
FOR THE LATTER PERIODS AS THE GFS IS DEPICTING A SLOWER PROGRESSION.
WITH THAT SLOWER PROGRESSION WILL COME COPIOUS AMOUNTS OF MOISTURE
TO WORK WITH. IN THIS SITUATION DONT BELIEVE WIND DYNAMICS AND
MOISTURE WILL BE THE LIMITING FACTOR...JUST HOPE WE WILL HAVE ENOUGH
THERMAL DYNAMICS. HAVE A SNEAKING SUSPICION THAT THIS WILL BE A GOOD
AREAWIDE EVENT ESPECIALLY FAVORING THE CENTRAL MOUNTAIN CHAIN DUE TO
AN UPSLOPE COMPONENT. DIDNT REALLY CHANGE THE POP FIELDS ALL THAT
MUCH BUT EXPECT AS TIME GOES ON THEY WILL BE INCREASED. JBW

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 24, 6:00 AM MDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI SEP 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE OVER CHAVES AND ROOSEVELT COUNTIES
THIS AFTERNOON OR EVENING. WIND GUSTS TO 50 MPH AND HAIL CLOSE TO
THREE QUARTERS OF AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Local storm report, Sep 24, 8:06 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
806 PM MDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             6 E MILLS               36.08N 104.15W
09/24/2004  0.88 INCH        HARDING            NM   TRAINED SPOTTER

&&

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:55 PM MDTSevere Thunderstorm WarningABQHarding65 min
Sep 24, 8:00 PM MDTSevere Thunderstorm WarningABQHarding60 min
Sep 24, 11:16 PM MDTSevere Thunderstorm WarningABQChaves59 min
Sep 25, 1:00 AM MDTFlash Flood WarningABQChaves2 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.